Hail, Cimarron
- When
- August 17, 6:24 PM CST to 6:25 PM CST
- Where
- Cimarron County, 5.92 mi ESE of Felt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.540, -102.680
Severe thunderstorms producing large hail moved across the western and the eastern Oklahoma Panhandle during the early evening hours. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing large hail moved across the western and the eastern Oklahoma Panhandle during the early evening hours. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 5:31 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 631 PM CDT MON AUG 17 2009 .AVIATION... CONVECTION CHANCES REMAIN THE PRIMARY AVIATION CONCERN. FRONTAL BOUNDARY AND NUMEROUS OUTFLOW BOUNDARIES ARE PRESENT ACROSS THE REGION WITH SEVERAL THUNDERSTORM CLUSTERS/COMPLEXES. EARLY HOURS OF THE TAFS ARE BLANKETED WITH CB/VCTS REMARKS...WITH TEMPO GROUPS AS MORE THUNDERSTORMS MOVE OUT OF SE COLORADO AND NE NEW MEXICO. MVFR/IFR CIGS AND VSBYS WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DIRECTLY IMPACTS THE TERMINALS...AND AMENDMENTS MAY BECOME NECESSARY. LOW CLOUDS/FOG MAY BECOME AN ISSUE TUES MORNING AT DHT/GUY...BUT WILL CONTINUE TO ASSESS THAT POSSIBILITY. TAB && .PREV DISCUSSION... /ISSUED 340 PM CDT MON AUG 17 2009/ DISCUSSION... PRIMARY FORECAST ISSUES CENTER AROUND CONVECTIVE CHANCES DURING THE SHORT TERM. ACTIVE WEATHER APPEARS TO BE IN STORE FOR THE PANHANDLES DURING THE NEXT 24 TO 48 HOURS. MAIN FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT OVER THE NEXT COUPLE OF DAYS WILL BE FRONTAL BOUNDARY WHICH WILL REMAIN THE AREA. IN ADDITION...UPPER LEVEL SHORTWAVE ENERGY AND REMNANT OUTFLOW BOUNDARIES WILL ALSO PROVIDE A SOURCE OF LIFT TO FURTHER SUPPORT CONVECTION DURING THIS TIME FRAME. AS OF DISCUSSION TIME...FRONTAL BOUNDARY IS STRETCHED ACROSS THE PANHANDLES ALONG A LINE FROM ALLISON TO VEGA. CONVECTION HAS ONCE AGAIN FIRED ALONG THIS OUTFLOW/FRONTAL BOUNDARY...AND IN SE COLORADO AND SW KANSAS IN POST FRONTAL UPSLOPE ENVIRONMENT. COVERAGE OF SHOWERS/TSTORMS SHOULD BEGIN TO INCREASE OF THE NEXT SEVERAL HOURS AS ATMOSPHERE CONTINUES TO DESTABILIZE. ALSO...AN UPPER LEVEL DISTURBANCE IN WESTERLY FLOW WILL TRACK ACROSS THE REGION. POPS WERE RETAINED THIS EVENING AT ALL LOCATIONS...BUT INCREASED INTO THE LIKELY CATEGORY ACROSS THE NORTHERN AND NORTHEASTERN ZONES IN CLOSER PROXIMITY TO THE BOUNDARY AND BETTER SOURCE OF MOISTURE. SHORT TERM MODEL PROGS PAINT PWATS IN EXCESS OF 1.50 INCHES ACROSS THE ACROSS THE THESE AREAS. WITH ANY STORMS THAT DO DEVELOP...LOCALLY HEAVY RAINFALL WOULD BECOME A THREAT. HOWEVER...WITH UNCERTAINTY ON WHERE ANY MCS OR THUNDERSTORM COMPLEX(ES) MAY END UP TRACKING...HAVE DECIDED TO HOLD OFF HOISTING A FLASH FLOOD WATCH...BUT WILL CONTINUE TO MENTION THE HWO. LATER SHIFTS MAY NEED TO CONSIDER A FLASH FLOOD WATCH FOR TOMORROW FOR PORTIONS OF THE PANHANDLES DEPENDING ON HOW CONVECTION/HEAVY RAIN PANS OUT THIS EVENING. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH PLENTY OF INSTABILITY ACROSS THE AREA AND ANY THUNDERSTORM COMPLEX THAT HAPPENS TO DEVELOP. SAME SCENARIO SEEMS LIKELY ON TUESDAY WITH THE FRONT STILL MEANDERING ABOUT THE PANHANDLES AND MORE SHORTWAVE ENERGY SWINGING ACROSS THE AREA...CHANCE POPS WERE RETAINED ON TUESDAY AND TUESDAY NIGHT. AS FAR AS TEMPERATURES ARE CONCERNED...MAIN THEME OF THE SHORT TERM WAS TO UNDERCUT MAV GUIDANCE BY SEVERAL DEGREES WITH CONTINUED CHANCES OF SHOWERS/TSRA. SOME LOCATIONS ACROSS THE NORTHERN ZONES MAY STRUGGLE TO REACH THE MID 80S ON TUESDAY...WITH LOWER 90S ACROSS THE SOUTHEASTERN ZONES. SLIGHT END POPS WERE RETAINED ON WEDNESDAY AND THURSDAY FOR NOW AS THE NEXT FRONT BEGINS TO IMPACT THE PANHANDLES. NO POPS WERE INTRODUCED IN THE FORECAST PAST THURSDAY. MEDIUM TO LONG TERM RUNS OF THE GFS/EUROPEAN IN PRETTY GOOD AGREEMENT IN BUILDING THE UPPER LEVEL RIDGE ACROSS THE SOUTHERN HIGH PLAINS. TEMPERATURES WILL BE BEGIN TO MODERATE TOWARDS THE LATTER PART OF THE WEEK. LATEST GRIDS REFLECT THIS WITH TEMPS MODERATING BACK INTO THE LOWER 90S BY THE WEEK/S END. TRENDED TEMPS CLOSER TO THE 12Z MEX NUMBER FOR NOW...BUT IF THE AREA CONTINUES TO RECEIVE SIGNIFICANT RAINS...TEMPS MAY NEED TO BE LOWERED A TAD IN LATER FORECASTS. TAB FIRE WEATHER... NO FIRE WEATHER CONCERNS UNTIL FURTHER NOTICE DUE CONTINUED CHANCES FOR WETTING RAINS. TAB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/03
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 603 PM CDT MON AUG 17 2009 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 603 PM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES UNTIL 10 PM. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH TONIGHT. A FEW OF THE STORMS THAT FORM ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES TUESDAY THROUGH THURSDAY. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT GROUPS MAY BE CALLED UPON FOR ACTIVATION THROUGH TONIGHT. SPOTTERS AND RAINFALL OBSERVERS ARE REQUESTED TO RELAY THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO. TAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL WAKA 36.28N 101.05W
08/17/2009 E1.75 INCH OCHILTREE TX BROADCAST MEDIA
&&
EVENT NUMBER AMA0900189
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 630 PM CDT MON AUG 17 2009 OKZ001-TXZ001-180000- CIMARRON OK-DALLAM TX- 630 PM CDT MON AUG 17 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DALLAM AND CIMARRON COUNTIES. AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF TEXLINE...MOVING EAST SOUTHEAST AT 20 MPH. THESE STORMS ARE SEVERE AND MAY REQUIRE WARNINGS FOR DALLAM AND CIMARRON COUNTIES AS THE STORMS NEAR THE PANHANDLES. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 5 ENE BRISCOE 35.61N 100.21W
08/17/2009 E1.00 INCH WHEELER TX PUBLIC
&&
EVENT NUMBER AMA0900190
NUTTALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL GROOM 35.20N 101.11W
08/17/2009 E2.75 INCH CARSON TX PUBLIC
&&
EVENT NUMBER AMA0900191
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 10 W FOUR WAY 35.69N 102.14W
08/17/2009 E1.00 INCH MOORE TX AMATEUR RADIO
HALFWAY BETWEEN CHANNING AND FOUR WAY
&&
EVENT NUMBER AMA0900192
TABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 709 PM CDT MON AUG 17 2009 TXZ006-007-011-012-180045- HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX- 709 PM CDT MON AUG 17 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR POTTER...OLDHAM... MOORE AND HARTLEY COUNTIES. AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF BOYS RANCH...MOVING NORTHEAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. TAB
The Amarillo radar (KAMA), 170 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193681, 193678, 193679, 193682.